Global stability of an epidemic model with latent stage and vaccination. (English) Zbl 1220.34069

Summary: For an epidemic model with latent stage and vaccination for the newborns and susceptibles, we establish that the global dynamics are completely determined by the basic reproduction number \(R_{0}\). More specifically, we prove that, if \(R_{0}\leq 1\), then the disease-free equilibrium is globally asymptotically stable, that is, the disease dies out eventually; if \(R_{0}>1\), then there exists a unique endemic equilibrium and it is globally asymptotically stable in the interior of the feasible region, that is, the disease persists in the population. We propose an approach for determining the Lyapunov function and proving the negative definiteness or semidefiniteness of its derivative. Our proof shows that, for a given Lyapunov function, its derivative should be arranged in different forms for the different values of parameters to prove the negative definiteness or semidefiniteness of its derivative.


34C60 Qualitative investigation and simulation of ordinary differential equation models
92D30 Epidemiology
34D20 Stability of solutions to ordinary differential equations
34D23 Global stability of solutions to ordinary differential equations
Full Text: DOI


[1] Freedman, H. I.; So, J. W.-H., Global stability and persistence of simple food chains, Math. Biosci., 76, 69-86 (1985) · Zbl 0572.92025
[2] Goh, B.-S., Management and Analysis of Biological Populations (1980), Elsevier: Elsevier Amsterdam
[3] Ma, Z., Mathematical Modeling and Study of Population Biology (1989), An’hui Education Press: An’hui Education Press China, (in Chinese)
[4] Guo, H.; Li, M. Y., Global dynamics of a staged progression model for infectious diseases, Math. Biosci. Eng., 3, 513-525 (2006) · Zbl 1092.92040
[5] McCluskey, C. C., Global stability for a class of mass action systems allowing for latency in tuberculosis, J. Math. Anal. Appl., 338, 518-535 (2008) · Zbl 1131.92042
[6] McCluskey, C. C., Lyapunov functions for tuberculosis models with fast and slow progression, Math. Biosci. Eng., 4, 603-614 (2006) · Zbl 1113.92057
[7] Korobeinikov, A., Global properties of SIR and SEIR epidemic models with multiple parallel infectious stages, Bull. Math. Biol., 71, 75-83 (2009) · Zbl 1169.92041
[8] Bame, N.; Bowong, S.; Mbang, J., Global stability analysis for SEIS models with \(n\) latent classes, Math. Biosci. Eng., 5, 20-33 (2008) · Zbl 1155.34325
[9] Liu, L.; Zhou, Y.; Wu, J., Global dynamics in a TB model incorporating case detection and two treatment stages, Rocky Mt. J. Math., 38, 1541-1559 (2008) · Zbl 1194.92040
[10] Melesse, D. Y.; Gumel, A. B., Global asymptotic properties of an SEIRS model with multiple infectious stages, J. Math. Anal. Appl., 366, 202-217 (2010) · Zbl 1184.92043
[11] Guo, H.; Li, M. Y.; Shuai, Z., A graph-theoretic approach to the method of global Lyapunov functions, Proc. Amer. Math. Soc., 136, 2793-2802 (2008) · Zbl 1155.34028
[12] Guo, H.; Li, M. Y.; Shuai, Z., Global stability of the endemic equilibrium of multigroup SIR epidemic models, Can. Appl. Math. Q., 14, 259-284 (2006) · Zbl 1148.34039
[13] Korobeinikov, A.; Maini, P. K., Non-linear incidence and stability of infectious disease models, Math. Med. Biol., 22, 113-128 (2005) · Zbl 1076.92048
[14] Korobeinikov, A., Lyapunov functions and global stability for SIR and SIRS epidemiological models with non-linear transmission, Bull. Math. Biol., 68, 615-626 (2006) · Zbl 1334.92410
[15] Korobeinikov, A., Global properties of infectious disease models with nonlinear incidence, Bull. Math. Biol., 69, 1871-1886 (2007) · Zbl 1298.92101
[16] Yuan, Z.; Wang, L., Global stability of epidemiological models with group mixing and nonlinear incidence rates, Nonlinear Anal. Real World Appl., 11, 995-1004 (2010) · Zbl 1254.34075
[17] LaSalle, J. P., The Stability of Dynamical Systems. Regional Conference Series in Applied Mathematics (1976), SIAM: SIAM Philadelphia
[18] van den Driessche, P.; Watmough, J., Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci., 180, 29-48 (2002) · Zbl 1015.92036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.